Vol. 7, No. 4, 2013

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 9, 1845–2052
Issue 8, 1601–1843
Issue 7, 1373–1600
Issue 6, 1147–1371
Issue 5, 939–1146
Issue 4, 695–938
Issue 3, 451–694
Issue 2, 215–450
Issue 1, 1–214

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
Cover
Editorial Board
Editors' Addresses
Editors' Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Subscriptions
Editorial Login
Contacts
Author Index
To Appear
 
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
On a problem of Arnold: The average multiplicative order of a given integer

Pär Kurlberg and Carl Pomerance

Vol. 7 (2013), No. 4, 981–999
Abstract

For coprime integers g and n, let g(n) denote the multiplicative order of g modulo n. Motivated by a conjecture of Arnold, we study the average of g(n) as n x ranges over integers coprime to g, and x tending to infinity. Assuming the generalized Riemann Hypothesis, we show that this average is essentially as large as the average of the Carmichael lambda function. We also determine the asymptotics of the average of g(p) as p x ranges over primes.

Keywords
average multiplicative order
Mathematical Subject Classification 2010
Primary: 11N37
Milestones
Received: 25 August 2011
Revised: 3 March 2012
Accepted: 24 May 2012
Published: 29 August 2013
Authors
Pär Kurlberg
Department of Mathematics
KTH Royal Institute of Technology
SE-100 44 Stockholm
Sweden
http://www.math.kth.se/~kurlberg/
Carl Pomerance
Mathematics Department
Kemeny Hall
Dartmouth College
Hanover NH 03755
United States
http://www.math.dartmouth.edu/~carlp